Hey ladies, a new thing happened over the weekend, my leg got rather swollen (lower leg/ankle/foot). Well, it's not that new my left leg does have a tendency to be a bit "chubbier" than my right. But last night it was clearly swollen.
I was painting yesterday, 6-7 hours on my feet. I can't tell you the last time I stood for longer than an hour! After I saw how bad it was I rested and kept it elevated, by this morning it was ok. So I started painting again and after a couple hours it was swelling up again.
I figured it was just a part of neuropathy. I don't have many issues that anymore. Sometimes after wearing heels, or walking for long periods of time, my legs will hurt and/or go numb. It's not nearly as bad as it was in the months after treatment though. When I mentioned it to my mom she said that I should call my doc cause swelling in the legs could be a sign of heart problems? I'm still thinking it's neuropathy. What do you all think?
Oh, and I also wanted to ask about a soggy feeling. Usually in the morning I get a feeling in my feet like there's water. The only way I can think to describe it is it's like walking in soggy shoes, only without shoes on. Usually in my left foot, sometimes in both.
That wouldn't be neuropathy. Neuropathy would cause a strange sensation, kinda like when your feet go to sleep, feel numb. That sounds like edema. Did your lymph nodes get hit with treatment? When I am on my feet for too long my calves tend to get a little edema, not too bad. Taking off my shoes and putting my feet up help alot and the swelling goes down. I would let your dr. know.
They removed the pelvic lymph nodes...are there nodes in the legs too? My calves are sore, but I chalked that up to the constant up-and-down-the-ladder thing. I'm actually kinda waddling around the house right now. lol
No, they don't feel cold, not that I can tell at least.
Thanks for the quick response, I'm going to look up what edema is!
I have the same problem in my right foot and leg. I did not have chemo, but I did have lots of radiation and a lymphadenectomy. I have always believed the swelling was due to that. A mild lymphedema. If there is any redness or heat, you should get it checked out. You could have cellulitis. My Gyn-Onc gave me a prescription of antibiotics to have just in case. One time my leg was red, hot, and swollen. I went to my GP Doc and he thought it was a blood clot. Sent me for an ultrasound on my leg. My Gyn-Onc was upset that the GP did not give my antibiotics.
I have it in both legs, but the right more than the left. It got worse since surgery, partly because of not sleeping as much as usual, so my legs aren't up. My onc gyn put me on a diuretic for now, and said to elevate the legs off and on throughout the day. It's getting better (almost 2 weeks on the diuretic). I also had the ultrasound check for blood clots, but that came back ok. I've noticed with other surgeries and medical procedures that I get the swelling problem, maybe the disruption in both circulation and nerve sensations?
Removal of pelvic nodes can cause lymphaedema in the legs and feet. Gravity causes the lymphatic fluids to settle in the tissues there. I've wondered when someone gets lymphaedema from pelvic node removal, can it first occur years after the surgery or, if it's going to occur, does it do so shortly after surgery. Radiation, if it damages lymph nodes, can also cause lymphaedema.
Edema can be caused by a lot of things, including poor circulation. The people I've known with edema in the legs (older people with poor circulation) never mentioned a soggy foot sensation.
Do check with your doctor soon about the symptoms.
Vega, could be a number of things. If you can try to get it checked out, but unless your doctor is familiar with the possibilities you may get the royal run-around! Don't give up! As other gals have mentioned there are specialists and the treatment varies greatly depending on what exactly is wrong. Just for the record, I was never dx with anything... just was told to wear support hose! I am still pushing the issue each time I go to the county clinic.
Mine (mostly left lower leg, ankle, foot) actually get more swollen the longer I sit at the computer (which I should be doing more of if I want to earn my living). Over the summer I helped paint a city mural, climbed ladders and scaffolds (ouch) in 90 + degree heat most of the days. (At 52 I am a lot older than you, just imagine.) I am still experiencing a 30 - 40 pound weight gain since surgery, and that was on an already 70 lb overweight body. Somedays I went ahead and wore support hose (knee highs or thigh high rolled down... yeah, yeah, with my summer shorts I was quite a site for sore eyes!) But, at night my legs did not hurt nearly as much, or swell as much. I am not suggesting this if you indeed have a lymphedema issue... again, you need to get diagnosed first. I have done it because I haven't been told not to yet, and I only wear them on occasion, not all the time. Also, the days I wore serious work shoes (heavy support souls, like construction boots) and not tennies or sandals, my legs felt better.
Another thing I did last winter, when temperatures were cooler, I wore light control pantyhose. They seemed to help me. I can not afford the "real deal" support socks, and if they are not fit correct they are probably worse for you than the problem is. Another thing too is that I didn't swell as much during cooler months... the heat activates it for me. My first bout this year was after a trip to California's low desert. I worked at a music festival, on my feet or walking distances, and it was almost 100 degrees out.
But in the mean time, until you can get it checked out, as others have mentioned, elevation is a good thing. Sometimes I take and extended time out (when they are really swelling up) and lay my back flat on my bed but with my legs at a 90 degree angle up on the wall, or over a large chair height yoga ball.
I don't know if any of my ramblings of of use, but the main concern is for you to get checked! -- Terri
This really does sound like a mild case of lymphadema. I hurt my knee recently from a fall, and it was taking a long time to heal. When I went for my checkup, I asked the doctor if it could be from the lymph nodes being removed. He said no, that lymphadema affects the lower legs on pelvic removal of the nodes. He described the situation you have as lymphadema (reproductive cancer lymph node removal affects lower legs; breast cancer or lymphoma removal of the nodes affects the lower and upper arms -- so where the nodes are removed affects different parts of the body). I'd still get checked out, to make sure there isn't something else going on. However, I really do think you have a mild case of it -- you just have to be careful with it, and it is uncomfortable.
You have several hundred lymph nodes in your body, and when the nodes are removed, the remaining nodes have to "rewire" the usual path to flow the fluid in a certain route. Sometimes that takes a few months, sometimes a few years, and sometimes never. In mild cases, it's usually evident only with a lot of standing or physical activity over a prolonged period of time (so that might be why it showed up now, as opposed to a regular exercise session).
Neuropathy is a "pins and needles" feeling or complete numbness of the extremities (fingers and toes/feet). I had neuropathy for many months after chemo was completed, but it finally got milder and milder until it just about disappeared about a year after I was done. The only time I get it now is when I'm riding my new bicycle, and I get the numbness in my hands after gripping the handlebars!!! Oddly enough, before this, the worse part of the neuropathy was in my feet!!!
Thanks ladies! Is this something I should call my PCP about? I've spent so much time with my gyne/onco the past 2 years that she's handled just about every issue I've had. It was a "since you're here, I'll take care of it" thing.